Alert archive / Illinois / Special Weather Statements in 2018

Special Weather Statement, NWS Quad Cities, IA

August 29, 2018Hancock County, Illinois

NWS Quad Cities, IA issued this special weather statement at Aug 29, 2018, 2:21 AM CDT for Hancock County, Illinois. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 29, 2018, 2:21 AM CDT (07:21 UTC)
Expired
Aug 29, 2018, 3:00 AM CDT
In force
39 min
Issued by
NWS Quad Cities, IA

County Hancock County, IL

The radar

The Quad Cities radar (KDVN), 164 km from the middle of the area, began a volume at 07:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 7.4 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2018-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1340 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2018-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 172 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1340 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
1112 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
172 m²/s²
0-3 km storm-relative helicity
279 m²/s²
Significant tornado parameter
1.2
Supercell composite
10.4

Open this sounding in Storm Lab

The text

As transmitted.

017 
WWUS83 KDVN 290721
SPSDVN

Special Weather Statement
National Weather Service Quad Cities IA/IL
221 AM CDT WED AUG 29 2018

ILC067-290800-
Hancock-
221 AM CDT WED AUG 29 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN HANCOCK COUNTY
UNTIL 300 AM CDT...

At 220 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Kahoka to near Canton to 6 miles
northwest of Palmyra. Movement was east at 45 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Augusta, Bowen, West Point, Denver, Tioga and Stillwell. 

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4021 9151 4027 9149 4031 9097 4019 9094
TIME...MOT...LOC 0720Z 255DEG 38KT 4035 9177 4015 9161 3986 9161 

$$

Uttech

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this special weather statement went out at Aug 29, 12:41 AM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, Aug 29, 12:41 AM CDT, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1241 AM CDT Wed Aug 29 2018

...AVIATION UPDATE...

.UPDATE...
Issued at 914 PM CDT Tue Aug 28 2018

Based on radar trends, the risk of heavy rain has shifted to the
southern half of the area. Thus the flash flood watch has been
cancelled along and north of a line from Iowa, Johnson, Cedar,
Clinton, and Carroll counties.

The severe risk remains across the area, generally south of a line
from North English, IA to Milledgeville, IL.

&&

.SYNOPSIS...
Issued at 103 PM CDT Tue Aug 28 2018

Early this afternoon, an outflow boundary was slowly drifting
south across the CWA. Showers and thunderstorms began to form
along this boundary. Aloft a typical flash flooding pattern was
setup with broad southwest flow from at least H85 to H5. This
brought bountiful moisture into the area, especially. To the west
a H5 wave was located across NE and SD. This setup will continue
to lead to showers and thunderstorms across the area through
overnight and will serve as the main forecast problem in the
extended.

&&

.SHORT TERM...(This Evening through Wednesday)
ISSUED AT 103 PM CDT Tue Aug 28 2018

This afternoon: Current convection appears to still be elevated at
this time. These cores have been popping then dropping. With broad
southwest flow through the area, any wave through the flow is
leading to storms. Couple this with outflow boundaries and you
have the main driver for this afternoons storms. Hires guidance
has been less than stellar in placement of storms as the mesoscale
nature of the forcing is hard to grasp. That said, current
analysis of the environment suggests that there is a wave located
across SW IA that will continue to force storms this afternoon.
The elevated nature of these storms suggest that the main threat
from them will be small hail and heavy rain. This heavy rain may
act to prime the atmosphere for tonights main event, leading to a
flash flood event. At the least, this rain is across areas where
it is badly needed.

This evening: Main threat for severe looks to be tied to the main
wave across NE/SD and associated cold front. Stationary boundary
is expected to become active this afternoon and sweep towards the
east. With an unstable warm sector and sufficient moisture return,
the atmosphere is expected to recharge before this comes through.
Deep layer shear with the wave is forecast to be 40 to 50 kts.
O-3km shear from 00z to 06z is forecast to be near 40 knots nearly
perpendicular to the line. 0-1km shear of 20 to 25 knots. This
shear is perfect for a well defined QLCS with an embedded tornado
threat. There is also a threat for 70 mph wind gusts with any
mesovort that develops. Timing of this line is expected to affect
the area from 6pm in the west to near midnight in the east. Hires
guidance suggests that this line will mature across our CWA and
then weaken as it enters our eastern neighbors CWA.

Also tonight, with high PWATs flash flooding looks possible across
the CWA. As a result will keep the watch going through 12Z
tomorrow.

Tomorrow: Quiet beautiful day. Highs in the 70s with dew points in
the 50s.

.LONG TERM...(Wednesday Night through Tuesday)
ISSUED AT 151 PM CDT Tue Aug 28 2018

Slight changes to the long term were made this period with overall
pattern unchanged. No main changes to the superblend were made.
Quiet weather with below average temperatures Wednesday and
Thursday. Then the chance for rain and storms return for the end
of the week. With this expect the return of humidity and heat as
well. It does not appear that the heat will be as high as this
last weekend, more like average temps.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday Night)
ISSUED AT 1238 AM CDT Wed Aug 29 2018

MVFR/VFR conditions associated with a convective complex will
slowly deteriorate to more widespread MVFR/IFR conditions through
12z/29. After 12z/29 conditions will slowly improve to VFR as high
pressure slowly builds into the Midwest.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Flash Flood Watch until 7 AM CDT this morning for Des Moines-
     Henry IA-Jefferson-Keokuk-Lee-Louisa-Muscatine-Scott-Van
     Buren-Washington.

IL...Flash Flood Watch until 7 AM CDT this morning for Bureau-Hancock-
     Henderson-Henry IL-McDonough-Mercer-Putnam-Rock Island-
     Warren-Whiteside.

MO...Flash Flood Watch until 7 AM CDT this morning for Clark-Scotland.

&&

UPDATE...08
SYNOPSIS...Gibbs
SHORT TERM...Gibbs
LONG TERM...Gibbs
AVIATION...08
Hazardous weather outlook, Aug 28, 9:23 AM CDT, 16 hours 58 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Quad Cities IA IL
923 AM CDT Tue Aug 28 2018

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-291430-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
923 AM CDT Tue Aug 28 2018

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

A Heat Advisory is in effect for the counties approximately along
and south of a line from Sterling, Illinois to the Quad Cities to
Washington, Iowa. In this area, peak heat indices are forecast
near 100 F.

Thunderstorms are expected area wide today. Some of these storms
could be severe with the main threats being damaging winds, heavy
rain and isolated tornadoes. Large hail is a secondary threat. A
flash flood watch is in effect across the area through 7 am
Wednesday.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Periods of thunderstorms are possible late Thursday through
Monday. It is too early to determine the potential for severe
weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely from 2 PM to 10 PM today.

In the hours before

Special weather statement, Aug 28, 11:30 PM CDT, 2 hours 51 minutes before
Special Weather Statement
National Weather Service Quad Cities IA IL
1130 PM CDT Tue Aug 28 2018

IAZ089-098-099-ILZ025-026-034-035-MOZ009-010-290630-
Des Moines-Van Buren-Lee-Henderson-Warren-Hancock-McDonough-
Scotland-Clark-
Including the cities of Burlington, Keosauqua, Fort Madison,
Oquawka, Monmouth, Carthage, Macomb, Memphis, and Kahoka
1130 PM CDT Tue Aug 28 2018

...Thunderstorms With Heavy Rain Continue Overnight..

Heavy rain will continue into the early morning hours, mainly
south of a line from Memphis Missouri, through Burlington Iowa
and Monmouth Illinois. Additional rainfall amounts of an inch or
two are possible over much of this area. Expect ponding water on
roads and minor street flooding. Do not drive through water
covered roads, which can be especially dangerous at night.

Storms will also produce cloud to ground lightning and possibly
isolated wind gusts up to 40 mph.

RP Kinney
Local storm report, Aug 28, 11:36 PM CDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1136 PM CDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     HEAVY RAIN       2 WSW YARMOUTH          41.02N 91.35W
08/28/2018  M5.10 INCH       DES MOINES         IA   TRAINED SPOTTER

&&
Local storm report, Aug 28, 11:39 PM CDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1139 PM CDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     TSTM WND DMG     3 E COLMAR              40.35N 90.83W
08/28/2018                   MCDONOUGH          IL   TRAINED SPOTTER

            TREE AND POWER LINE DOWN.

&&

UTTECH
Local storm report, Aug 28, 11:41 PM CDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1141 PM CDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 PM     HEAVY RAIN       CANTRIL                 40.64N 92.07W
08/28/2018  M3.40 INCH       VAN BUREN          IA   TRAINED SPOTTER

            STORM TOTAL PAST 12 HOURS.

&&

UTTECH
Special weather statement, Aug 29, 1:26 AM CDT, 55 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
126 AM CDT WED AUG 29 2018

ILC109-290715-
McDonough-
126 AM CDT WED AUG 29 2018

...A THUNDERSTORM PRODUCING HEAVY RAIN WILL AFFECT SOUTHERN MCDONOUGH
COUNTY UNTIL 215 AM CDT...

At 123 AM CDT, radar indicated a thunderstorm with heavy rain was
located near Colmar, or 14 miles southwest of Macomb, moving east at
40 mph.

Areal flooding is possible, including ponding of water in low lying
areas and flooding near creeks and streams. In addition, winds in
excess of 30 mph are possible.

Locations impacted include...
Industry, Adair, Fandon, Colmar, Plymouth and Pennington Point.

Torrential rainfall is also occurring with the thunderstorm with
heavy rain, and may cause localized flooding. Do not drive your
vehicle through flooded roadways.

Minor flooding is possible. If you are driving and encounter a
flooded roadway, Turn around, don't drown. Most flood deaths occur in
vehicles.

LAT...LON 4029 9091 4038 9091 4046 9045 4028 9045
TIME...MOT...LOC 0623Z 254DEG 35KT 4030 9083

Uttech
Special weather statement, Aug 29, 2:21 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
221 AM CDT WED AUG 29 2018

ILC067-290800-
Hancock-
221 AM CDT WED AUG 29 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN HANCOCK COUNTY
UNTIL 300 AM CDT...

At 220 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Kahoka to near Canton to 6 miles
northwest of Palmyra. Movement was east at 45 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Augusta, Bowen, West Point, Denver, Tioga and Stillwell.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4021 9151 4027 9149 4031 9097 4019 9094
TIME...MOT...LOC 0720Z 255DEG 38KT 4035 9177 4015 9161 3986 9161

Uttech

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 7:00 PM CDTSevere Thunderstorm WarningDVNClinton, Jackson60 min
Aug 28, 7:08 PM CDTTornado WarningDVNClinton, Scott31 min
Aug 28, 8:20 PM CDTSevere Thunderstorm WarningDVNDes Moines, Henry, Lee, Van Buren40 min
Aug 28, 8:26 PM CDTSevere Thunderstorm WarningDVNDes Moines, Henry, Louisa49 min
Aug 28, 7:38 PM CDTSevere Thunderstorm WarningDVNBureau, Carroll, Henry, Whiteside52 min
Aug 28, 7:53 PM CDTTornado WarningDVNCarroll22 min
Aug 28, 8:50 PM CDTSevere Thunderstorm WarningDVNHancock, Henderson, McDonough, Warren40 min
Aug 28, 9:10 PM CDTSevere Thunderstorm WarningDVNHenry, Mercer65 min
Aug 29, 1:26 AM CDTSpecial Weather StatementDVNMcDonough49 min
Aug 28, 7:52 PM CDTSevere Thunderstorm WarningDVNScotland38 min

Nearby

Special Weather Statements in Illinois, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.